Ohio, 2025

Flooding in Ohio, February 6 to 7, 2025

February 6 to 7, 2025 · NWS RLX · 3 events in 3 counties and zones

On the evening of February 5th, precipitation entered southeast Ohio as a low pressure system crossed through the Ohio Valley. Widespread rain continued into the morning of the 6th, then tapered off in the wake of a cold front that pressed through during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On the evening of February 5th, precipitation entered southeast Ohio as a low pressure system crossed through the Ohio Valley. Widespread rain continued into the morning of the 6th, then tapered off in the wake of a cold front that pressed through during the early afternoon. One to two inches of rain fell in portions of southeast Ohio, while locations north of US 50 generally received less than an inch of rain.

As a result of the inundation of heavy rain, southeast Ohio began to observe flooding during the predawn hours on February 6th. Excess runoff led to rises along many local creeks, streams, and smaller rivers. This led to numerous flooded roads through the evening before conditions improved. While high pressure led to drier conditions, minor flooding lingered along parts of the Shade River in southeast Ohio into the morning on the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 6, 3:23 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Feb 6, 3:23 AM EST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
323 AM EST Thu Feb 6 2025

.SYNOPSIS...
Potent, moisture-laden low pressure systems will impact the
area through Thursday, this weekend, and early to mid next
week, each with heavy rain, and mixed wintry precipitation.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 155 AM Thursday...

A very sharp temperature inversion was noted early this morning,
with SE Ohio and portions of northern WV hovering at or just below
freezing at the surface and an elevated warm layer, providing us
with a setup for continued freezing rain into the early morning
hours Thursday. Winter Weather Advisories are currently in place in
these areas to account for the ongoing risk of accumulating ice
(primarily on elevated surfaces) into early this morning before a
transition to all rain is expected over the next couple hours.

The Ice Storm Warning and adjacent Winter Weather Advisory also
continues across the NE WV mountains until early this morning where
southeasterly surface flow has trapped cold air against the
mountains and in the adjacent higher terrain. Ongoing warm air
advection should erode any risk for continued ice accumulation
likely by 12Z this morning. Regardless, ice accumulations will
likely result in hazardous travel, downed trees, and power outages
through the early morning hours.

Elsewhere, elevated instability in response to a plume of theta-e
advection has situated itself across western and southern portions
of the forecast area and has generated modest MLCAPE around 500-1000
J/kg, mid-level lapse rates across southwest portions of our
area remain rather modest at around 6-6.5 C/km as well. Warm air
advection will continue to infiltrate further into the area as
the warm frontal boundary pushes northeastward this morning,
with some surface based convection possible as well across far
southwestern portions of our area, supporting at least a risk
for damaging winds.

SPC has placed us under a MRGL risk for severe thunderstorms
overnight into early Thursday for this area with a primary threat of
damaging winds, with large hail and a non-zero tornado threat given
strong shear present and ESRH in excess of 200 m2/s2. Short term
CAMs show an increase in convective coverage expected over the next
couple of hours just to our west which will congeal some into a
broken ne-sw oriented line before traversing portions of our area
Thursday morning, with the best chance for strong storms here likely
being around or just after daybreak.

With these widespread showers/storms, heavy rain is also likely to
continue which could lead to flooding concerns overnight into early
afternoon Thursday, much of the area is highlighted by WPC for a
MRGL risk for excessive rainfall today. Over an inch of rain has
fallen across much of the western portions of our area where soils
are already saturated from previous rainfall and continued
precipitation overnight will only exacerbate the risk for flooding.
There is a Flood Watch in effect for much of our area until this
afternoon to account for this risk, with an additional inch or more
of rain expected on top of what has fallen.

Chances for precipitation will diminish from west to east by early
afternoon Thursday after the cold front pushes through the area.
Expecting dry conditions for most of the area Thursday night with
some patchy light rain/drizzle possible across the mountains.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 322 AM Thursday...

After a brief break for much of Friday, another potent low will move
into the area over the weekend, providing another soaking rain to
the area, and creating the potential for another round of hydro
issues. As with previous system, precipitation could start off as a
wintry mix across parts of the north, but is overall looking to be
relatively short lived, before changing over to rain area wide as
southerly flow  increases. Low pressure will continue to move
northeast of the area on Saturday night into Sunday, with rain
continuing across the area. Frontal boundary associated with the low
will push east through the area early Sunday, with colder, or
perhaps even falling temperatures during the day Sunday, and a
change over to a brief period of wintry precipitation possible,
mainly across the higher terrain, before moisture exits the area.
Winds will be on the increase Saturday night into Sunday in the CAA
regime, which could lead to downed trees in the saturated
conditions.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 322 AM Thursday...

After another brief break across much of the area during the day
Sunday into Monday, before additional disturbances form across the
southern plains and, move northeast into the area, advecting high
moisture content air into the area. At this point, there is much
uncertainty regarding this period, but periods of wintry weather,
along with periods of all rain are looking to be possible, perhaps
even at least light accumulations are possible even across parts of
the lowlands at times, but it will be a constant battle between cold
overnight lows, and daytime highs above freezing. This will be
another period of heightened hydro concerns.

&&

.AVIATION /09Z THURSDAY THROUGH MONDAY/...
As of 1225 AM Thursday...

Rain with embedded thunderstorms and patchy areas of freezing
rain have overspread the entire area tonight. Most sites are at
least MVFR with our Ohio River sites, PKB and HTS down to LIFR
ceilings. Expecting at least everywhere to dip into MVFR/IFR
ceilings and visbys overnight tonight into the early morning
hours tomorrow.

Some breaks in the clouds will likely start to become apparent
late in the period where locations will likely drift in and out
of MVFR at times after the frontal passage. MVFR/IFR may persist
well into Thursday across the mountains at BKW and EKN.

LLWS will likely be present as well with strong southwest winds
at around 40kts at 2kft for the next few hours before winds
begin to mix down to the surface overnight into early Thursday.
There could also be instances of strong winds with some of the
thunderstorms overnight and early Thursday morning, which should
diminish before the afternoon Thursday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of IFR/LIFR ceilings/visibility
could differ from the forecast based on precipitation coverage
and intensity.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                         THU 02/06/25
UTC 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
EST 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
CRW CONSISTENCY  H    H    H    L    L    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    H    H    H    M    H    H    M    M    H    H
BKW CONSISTENCY  M    H    H    H    H    H    H    H    M    H    H    H
EKN CONSISTENCY  H    H    M    H    M    L    H    M    H    M    H    H
PKB CONSISTENCY  M    L    M    H    H    H    H    H    H    M    H    H
CKB CONSISTENCY  H    M    M    L    M    H    H    H    H    H    M    H

AFTER 06Z FRIDAY...
IFR conditions possible Saturday into Saturday night with heavy
precipitation.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 1 PM EST this afternoon for WVZ005>008-
     013>020-024>034-039-040-515>526.
     Winter Weather Advisory until 5 AM EST early this morning for
     WVZ009>011-017-019-020.
     Ice Storm Warning until 7 AM EST this morning for WVZ523-524.
     Winter Weather Advisory until 7 AM EST this morning for WVZ526.
OH...Flood Watch until 1 PM EST this afternoon for OHZ086-087.
     Winter Weather Advisory until 5 AM EST early this morning for
     OHZ066-067-075-076-084-085.
KY...Flood Watch until 1 PM EST this afternoon for KYZ101>103-105.
VA...Flood Watch until 1 PM EST this afternoon for VAZ003-004.

&&

SYNOPSIS...28/SL
NEAR TERM...28
SHORT TERM...SL
LONG TERM...SL
AVIATION...28
Hazardous weather outlook, Feb 6, 5:15 AM EST, 26 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
515 AM EST Thu Feb 6 2025

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>020-024>034-039-
040-515>522-525-071015-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Randolph-
515 AM EST Thu Feb 6 2025

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-071015-
Perry-Morgan-
515 AM EST Thu Feb 6 2025

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM EST THIS
MORNING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ075-076-083>085-WVZ009>011-071015-
Athens-Washington-Jackson OH-Vinton-Meigs-Wood-Pleasants-Tyler-
515 AM EST Thu Feb 6 2025

This Hazardous Weather Outlook is for portions of southeast Ohio
and northern West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ523-524-071015-
Northwest Pocahontas-Southeast Pocahontas-
515 AM EST Thu Feb 6 2025

...ICE STORM WARNING REMAINS IN EFFECT UNTIL 7 AM EST THIS MORNING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Ice Storm Warning.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ526-071015-
Southeast Randolph-
515 AM EST Thu Feb 6 2025

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST THIS
MORNING...
...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Another soaking rain is expected this weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM

In the hours before

Local storm report, Feb 6, 4:35 AM EST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
435 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 AM     Flash Flood      1 ENE South Charleston  38.37N 81.68W
02/06/2025                   Kanawha            WV   911 Call Center

            I 64 east is closed due to high water
            between Charleston and South Charleston.

&&
Special weather statement, Feb 6, 4:38 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
438 AM EST Thu Feb 6 2025

WVZ005-013-024>026-034-515-061030-
Wyoming WV-Northwest Raleigh WV-Boone WV-Lincoln WV-Logan WV-
Mingo WV-Wayne WV-
438 AM EST Thu Feb 6 2025

...STRONG THUNDERSTORMS WILL IMPACT MINGO...SOUTHWESTERN LINCOLN...
NORTHWESTERN RALEIGH...NORTHWESTERN WYOMING...LOGAN...SOUTHEASTERN
WAYNE AND BOONE COUNTIES THROUGH 530 AM EST...

At 438 AM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Madison to 6 miles
west of Harts to Debord. Movement was southeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Gay, Chapmanville, Van, Chauncey, Mount Gay-Shamrock, Stickney,
Sharples, Harts, Verdunville, Mallory, Switzer, West Logan, Arnett,
Naugatuck, Logan, Dingess, Amherstdale-Robine, Hinch, Man, and
Lenore.

This includes Route 119 between mile markers 1 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

&&

LAT...LON 3756 8208 3756 8213 3759 8213 3762 8218
      3765 8218 3763 8221 3766 8224 3768 8230
      3774 8233 3776 8231 3781 8240 3788 8242
      3794 8250 3804 8232 3813 8179 3780 8122
      3772 8171 3754 8198 3755 8204 3753 8205
TIME...MOT...LOC 0938Z 302DEG 43KT 3809 8182 3801 8226 3785 8255

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

14
Local storm report, Feb 6, 4:46 AM EST, 55 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
446 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     Flash Flood      1 SW Elkview            38.42N 81.49W
02/06/2025                   Kanawha            WV   911 Call Center

            High water reported along Elk River Road.

&&
Local storm report, Feb 6, 4:47 AM EST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
447 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 AM     Flash Flood      5 SSW Sissonville       38.43N 81.67W
02/06/2025                   Kanawha            WV   911 Call Center

            High water reported along Sissonville Drive.

&&
Local storm report, Feb 6, 5:32 AM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Charleston WV
532 AM EST Thu Feb 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     Flash Flood      4 N Beech Fork State Pa 38.35N 82.40W
02/06/2025                   Cabell             WV   Public

            Four Pole Creek has flooded the area near
            Four Pole Road and Mount Union Road making
            it impassable.

&&
Special weather statement, Feb 6, 5:40 AM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston WV
540 AM EST Thu Feb 6 2025

VAZ004-WVZ024-033-034-515-516-061130-
Buchanan VA-Wyoming WV-Northwest Raleigh WV-McDowell WV-
Southeast Raleigh WV-Mingo WV-
540 AM EST Thu Feb 6 2025

...STRONG THUNDERSTORMS WILL IMPACT BUCHANAN...MCDOWELL...
SOUTHEASTERN MINGO...CENTRAL RALEIGH AND WYOMING COUNTIES THROUGH 630
AM EST...

At 540 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Dry Creek to 7 miles southeast
of Argo. Movement was east at 60 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Davy, Jolo, Bradshaw, Lester, Coalwood, Hurley, Rhodell, Wolf Pen,
Jenkinjones, Herndon, Iaeger, Coal City, Panther, Mullens, Bolt,
Arnett, Stacy, Oceana, Maybeury, and Glen Daniel.

This includes the following highways...
 West Virginia Turnpike between mile markers 28 and 44.
 Interstate 64 in West Virginia between mile markers 120 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3733 8227 3784 8142 3774 8092 3769 8088
      3768 8088 3771 8098 3764 8107 3759 8109
      3758 8120 3751 8121 3746 8131 3742 8128
      3742 8131 3728 8142 3726 8150 3721 8156
      3720 8168 3724 8173 3720 8176 3713 8193
TIME...MOT...LOC 1040Z 289DEG 54KT 3778 8141 3744 8194

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

14

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Meigs

When
February 6, 5:41 AM EST to February 7, 8:13 AM EST
Where
Meigs County, 2.16 mi ESE of Bashan to 0.59 mi WSW of Tuppers Plains
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.035, -81.835

The Shade River near Chester exceeded a bankfull level of 16 feet on the morning of February 6th. The river rose to a crest of around 18.7 feet that afternoon and then returned below bankfull the next morning. While the river was out of its banks, flooding occurred along low sections of Scout Camp Road near the gauge and on the Sugar Run Creek bridge. Agricultural fields and low-lying areas adjacent to the river also observed flooding.

Flood, Gallia

When
February 6, 8:00 AM EST to 6:00 PM EST
Where
Gallia County, 0.9 mi SW of Cheshire to 0.75 mi WSW of Cheshire
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.942, -82.113

Flooding along OH 554 near Cheshire Road was observed.

Flood, Jackson

When
February 6, 11:00 AM EST to 5:00 PM EST
Where
Jackson County, 1.3 mi NW of Winchester to 1.15 mi N of Pyro
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.994, -82.546

Numerous roads flooded across the southern portion of the county. Several spots along CH and D Road were impassable due to Symmes Creek spilling out of its banks. A water rescue occurred near CH and D Road where it intersects Silvey Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2025Every state in 2025This day in weather historyWarnings in Ohio, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227024, 1227756, 1227771.